Alert archive / Maine / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 33, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 11, 2001, 5:35 PM EDT for Kennebec County, Waldo County, Maine. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 11, 2001, 5:35 PM EDT (21:35 UTC)
- Expired
- Jul 11, 2001, 6:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Gray, ME
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Kennebec County, ME, Waldo County, ME
The radar
The Portland,ME radar (KGYX), 91 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 155 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KGYX 112138
SVRGYX
MEC011-027-112230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
535 PM EDT WED JUL 11 2001
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KENNEBEC COUNTY IN SOUTH CENTRAL MAINE
THIS INCLUDES THE CITIES OF...AUGUSTA...FAIRFIELD...OAKLAND...
WATERVILLE
NORTHWESTERN WALDO COUNTY IN SOUTH CENTRAL MAINE
* UNTIL 630 PM EDT
* AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM CLINTON TO 9 MILES WEST OF
BELGRADE...OR FROM 8 MILES SOUTHWEST OF PITTSFIELD TO 15 MILES
NORTHWEST OF AUGUSTA...MOVING EAST AT 10 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
OVER FAIRFIELD AT 545 PM EDT
OVER WATERVILLE AT 550 PM EDT
OVER BELGRADE AT 555 PM EDT
OVER MANCHESTER AT 605 PM EDT
OVER UNITY AT 615 PM EDT
VERY LARGE HAIL AND STRONG GUSTY WINDS ARE POSSIBLE WITH THESE
SEVERE THUNDERSTORMS. THESE ARE DANGEROUS THUNDERSTORMS. IF
THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER IMMEDIATELY.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.
LAT...LON 4474 6937 4460 6958 4444 7010 4419 6995
4463 6921What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 9:47 AM EDT, 7 hours 48 minutes earlier.
Area forecast discussion, Jul 11, 9:47 AM EDT, 7 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 947 AM EDT WED JUL 11 2001 WL UPDATE TO CLEAN UP WORDING & ATTEMPT TO SINGLE OUT ANY SPECIFIC AREAS WHERE THE PSBLTY OF ISOLD SVR WX MAY EXIST. LOW OVRCAST CONDS CONT ACRS MUCH OF FA AS MARITIME INFLUENCE RMNS WELL ENTRENCHED THS MRNG. THS WL CONT TO INHIBIT WRN ZNS (ESP NH) MAY BREAK OUT DURG THE NXT FEW HRS AS PER LATEST STLT IMAGES. INSTABILITY THS AFTN DRIVEN BY CAA & DRY SLOT ALFT & RELATIVELY HIGH SFC TDS. NXT S/W ASSOC W/ UPR LOW WL PINWHELL ACRS FCST ZNS THS AFTN. XPCT HI WUD BE THE MAIN THREAT FM STMS. HV SET HI ALGORITHM & WL WATCH FOR STMS W/ VILS IN THE 50S. MARINE...WNDS LGT/VRBL. THS COND MAY LAST MUCH OF THS AFTN AS PER LATEST AVN RUN. XPCT FEW OTHER CHANGES. FCSTID = 13 .GYX... ME...NONE. NH...NONE. JC
In the hours before
Special weather statement, Jul 11, 12:05 PM EDT, 5 hours 30 minutes before
MEZ007>009-012-013-018>020-023-024-NHZ001>010-013-120000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1205 PM EDT WED JUL 11 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER NEW HAMPSHIRE AND PORTIONS OF WESTERN MAINE... THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER PORTIONS OF NORTHERN NEW HAMPSHIRE AND THE MOUNTAINS OF WESTERN MAINE. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NEW HAMPSHIRE AND WESTERN MAINE DURING THE AFTERNOON HOURS. ANY OF THE THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. A FEW OF THE STRONGER STORMS MAY PRODUCE DIME-SIZED OR LARGE HAIL...AND PERHAPS WIND GUSTS IN EXCESS OF 55 MPH. IN NEW HAMPSHIRE...CENTRAL AND SOUTHERN PORTIONS OF THE STATE STAND THE BEST CHANCE OF GETTING STRONG THUNDERSTORMS. OVER WESTERN MAINE... LOCATIONS AWAY FROM THE IMMEDIATE COAST...AND WEST OF THE KENNEBEC RIVER...MAY SEE THE STRONGER STORMS. KEEP A WEATHER EYE ON THE SKY IF YOU HAVE OUTDOOR ACTIVITIES PLANNED FOR TODAY...AND TAKE COVER IF THREATENING WEATHER APPROACHES. REMEMBER...LIGHTNING KILLS MORE PEOPLE THAN TORNADOES OR HURRICANES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HAYES
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 4:00 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 60 min |
| Jul 11, 4:52 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin | 23 min |
| Jul 11, 5:15 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Oxford, York | 60 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.